Anyone have breathlessness with changes in antirejection meds?
I am on antirejection meds for liver/kidney transplant.(7 years ago) and very stable. I am a walker and a hiker. I had been walking 4,5,6 miles consistently in May. In mid June, I noticed that my ability to walk, especially on hills, diminished somewhat. An attempted hiking trip was ruined because I had to stop and wait for my breathing and heart to slow down. First week July, walking 2 miles became too much for me. I had difficulty catching my breath and felt my heart pounding. Just last week, a climb up the stairs in my house left me so out of breath that my family physician had me admitted to local hospital for observation. All heart tests have come back negative for heart issues. My next step is to see a pulmonologist.- Now the reason for this post: My dose of Tacrolimus was increased in early June. And my breathlessness thing seems to correspond to that change. My Tacrolimus dosage is lowered to where it was in May. I am experiencing some improvement, ie, I can go up stairs again, I can walk short distances more easily. I am hoping that I will continue to improve. I have already notified my transplant nurse and am waiting for a reply. Has anyone experienced anything like this? I am also in between a taper off and back on prednisone, but those side effects are not in sinc with this. My local doctors are curious, but admit unfamiliarity with Tacrolimus. If you have any similar experience I would appreciate hearing from you.
Interested in more discussions like this? Go to the Transplants Support Group.
Have had successful round of cardio tests. Now on to pulmonology. Frustrating thing is that the docs here don’t have any knowledge of our transplant medications. Thanks for reply. I hope you keep on doing well with your liver transplant. Did you get your liver from a living donor, or a deceased donor? Both of mine(liver/kidney) came from a deceased donor, my hero.
I’ve seen cardiologist. Now being referred for pulmonology tests. And it sounds like my symptoms are not typical for Tacrolimus.
I’m actually feeling better after adjustment of med dose.
I don’t see anything relating to what your are describing for Tacrolimus other than in the context of an allergic reaction. If you are improving with a dose reduction then it seems safe to assume that Tacrolimus is the culprit. But, you are cycling prednisone as well (not sure if on your way up or down) so how can you be sure if that is not a factor, unless you’ve cycled it in the past without a similar reaction? If these doctors don’t understand this drug but want to keep on using it wouldn’t it be a good idea to get a consult with a doctor who does understand it? I’m on a lot of meds and have dealt with surprising reactions the root cause is still to be determined. Very frustrating. Hang in there.
Rosemary, @johnwburns seems to be on the right track (below). FDA directives on Tacrolimus say it should be prescribed only by doctors with extensive experience in transplants, especially over a long term. He also questioned whether Prednisone might be a factor. Prednisone is often part of an anti-rejection protocol, but it is a corticosteroid that is used to treat a very wide range of maladies. Have your doctors emphasized how these two drugs work together in your situation and that their use should be supervised by transplant specialists?
John, ALL immunosuppressants cause the liver to increase cholesterol(s) & lipids …… Which causes your heart to be blocked …… Believe me I have this issue after 4 years ….
Prior to transplant my numbers were very low
Rosemarya…. Did the cardio do multiple
Lipids & chlorestol , trygliercides (sp)
Yes, all that has been taken care of. And normal results are what prompted my original post. Thanks for being concerned.
@dglass4040, could you help us find an expert reference for that? I understood that glucocorticoids, when they operate as part of an immunosuppressant treatment, contribute to increased lipids and cholesterol, as do several other corticosteroids. But aren’t there a number of other immunosuppressents that don’t contribute to cholesterolemia?
Not that I know of …..
I do all my work at both mayos
Minn & Florida
Have you had a stress test or a NUC scan or a Heart Cat
Time to find a new cardio doc
You should not be breathless ….. That is not right
Maybe pulmonary hypertension